Heat, Carter
- When
- June 22, 11:00 AM CST to 6:00 PM CST
- Where
- Carter forecast zone
- Reported by
- AWOS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
S. Highway 60.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heat indices peaked around 105 degrees during the afternoon along and south of U.S. Highway 60. Some specific peak heat index values included 105 degrees at Poplar Bluff, 109 at Sikeston, and 103 at Cape Girardeau. The heat and humidity occurred just ahead of a weak cold front as it crossed the lower Ohio Valley and southeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 5:31 AM CST, 5 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 631 AM CDT Wed Jun 22 2022 .UPDATE... Issued at 630 AM CDT Wed Jun 22 2022 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Friday night) Issued at 335 AM CDT Wed Jun 22 2022 The main short term focus is the heat and humidity today, in addition to the potential for isolated to widely scattered thunderstorms this afternoon and evening. Forecast confidence is generally higher than average with good overall model agreement. The strong upper level high that has been centered over the Mid South the past few days was in the process of retrograding into the southern Plains this morning. Shortwave energy north of the flattening ridge will encourage the passage of a weak cold front through the forecast area later today. The front will bump into a very unstable air mass with SBCAPE of 3000-4000 J/kg expected in the afternoon. That should be enough to spark isolated to widely scattered thunderstorms in the heat of the afternoon. While wind fields will be too weak to support storm organization, pulse type strong to severe storms cannot be ruled out. With around 1500 J/kg DCAPE and dry mid level noted in forecast soundings, the main concern appears to be pockets of damaging wind. Locally heavy downpours and some hail are also possible with the strongest cores. Most of the activity should be focused in the afternoon, followed by a rapid diminishing trend during the evening. The other concern today is the heat and humidity. Similar to Tuesday, high temperatures today are forecast in the middle to upper 90s. With dew points pooling in the lower 70s ahead of the front, peak heat index values are forecast to range from 100 to 105 this afternoon. While a few locations may meet Heat Advisory criteria, it seems as though most locations may fall just short. As a result, we plan to address the heat with a Special Weather Statement instead. In the wake of the frontal passage, Thursday and Friday are still shaping up to be somewhat "cooler" and drier as northeast to east low level flow takes hold courtesy of high pressure as it migrates from the Midwest into the Ohio Valley. While highs in the upper 80s to lower 90s will still be quite warm, it shouldn't feel all that bad with dew points in the upper 50s and lower 60s both Thursday and Friday. .LONG TERM...(Saturday through Tuesday) Issued at 335 AM CDT Wed Jun 22 2022 Similar to the Tuesday morning forecast package, the concern was the marked increase in maximum temperatures (as much as 3-5 degrees) on Saturday. Medium range guidance still suggest there will be some pre- frontal compression and increase in thickness, especially in the western 2/3rds of the WFO PAH forecast area. The greater influence of moisture advection into the afternoon and evening, especially in the eastern 1/3rd of the WFO PAH forecast appears to have slightly lowered the diurnal range of maximum temperatures. Confidence in the exceedence of maximum temperatures in the upper 90s for Saturday remains less than 50% at this time, but will maintain in the spirit of collaboration. With the rest of the maximum/minimum temperature forecast in the extended period, blended the ECMWF and NBM guidance, which ironically lead to a slightly cooler forecast, similar to yesterday's forecast run. This is line with the ECMWF's depiction of relatively cooler high pressure building south and east of the local area from Canada early next week. On the other hand, still have high forecast confidence in the southward movement of the leading shortwave/baroclinic zone arcing from progressive closed low in the northern Great lakes/southern Canada region. Still satisfied with the chance category PoPs that transition through the WFO PAH Forecast area late Saturday night through Sunday evening. Other than a slight adjustment on border PoPs Saturday night and Sunday night, kept the NBM initialization of these PoPs in place. The rest of the forecast period remains try following the frontal passage on Sunday. && .AVIATION... Issued at 630 AM CDT Wed Jun 22 2022 VFR conditions will prevail through tonight. Scattered cumulus should develop in the heat of the day. Isolated thunderstorms are possible this afternoon in the vicnity of a weak frontal passage. Any storms may produce gusty wind and briefly reduce ceilings and/or visibilities to less than VFR. West/southwest winds will become northwest at 5 to 10 knots today, then north around 5 knots tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...Smith AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 352 AM CDT Wed Jun 22 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 352 AM CDT Wed Jun 22 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Peak heat index values of 100 to 105 degrees are expected today. Refer to the Special Weather Statement for details. Isolated to widely scattered thunderstorms are also forecast this afternoon and early this evening with the passage of a weak cold front. A few strong to severe storms are possible. Damaging winds will be the main concern, but hail and locally heavy downpours are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A small chance of thunderstorms returns on Sunday. A few storms may approach severe limits during the afternoon and early evening Sunday, with locally damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. RJP/KES
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030714, 1030715, 1030716, 1030717, 1030718, 1030719, 1030720.